Serotonin syndrome (SS) typically presents with altered mental status, autonomic dysfunction, and neuromuscular abnormalities. We report an atypical case of perioperative tramadol-induced serotonergic toxicity in an adolescent characterized by isolated neuromuscular symptoms with completely preserved consciousness and stable autonomic function, challenging the established paradigm that altered mental status and hyperthermia are obligatory for diagnosis. A 13-year-old girl (weight 54 kg, height 152 cm, BMI 23.4 kg/m²) underwent arthroscopic meniscus repair under general anesthesia with fentanyl. One hour postoperatively, tramadol 50 mg (0.93 mg/kg) was administered intravenously. Ten minutes later, she developed right-hand tremor progressing to bilateral paroxysmal convulsions. Crucially, she remained fully conscious, coherent, and oriented throughout, accurately recalling the convulsive process. Continuous monitoring revealed stable hemodynamics without hyperthermia (maximal temperature 37.2 °C). Emergent non-contrast head CT and MRI revealed no structural abnormalities. Blood gas analysis showed metabolic acidosis (lactate 6.0 mmol/L) and electrolyte disturbances, including hypomagnesemia (0.68 mmol/L preoperatively). After midazolam sedation, electrolyte correction, and magnesium supplementation, symptoms recurred. Multidisciplinary consultation and Hunter criteria application confirmed probable serotonergic toxicity. Treatment included tramadol discontinuation, midazolam infusion, and supportive care, leading to symptom resolution within 3 days. Three-month follow-up confirmed no recurrence of neurological symptoms. This case represents a rare abortive form of serotonergic toxicity characterized by isolated neuromuscular manifestations without autonomic or mental status changes, possibly unmasked by pre-existing hypomagnesemia. Anesthesiologists should not exclude serotonergic toxicity based on intact mental status or normothermia; Hunter criteria should be applied immediately when abnormal neuromuscular symptoms occur postoperatively in patients with recent serotonergic drug exposure and metabolic predispositions. Not applicable
No takes yet. Share an insight, caveat, or question.
Kong et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: